Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 25, 2022, 3:08 PM MDT for Emery County, Utah. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2022, 3:08 PM MDT (21:08 UTC)
- Expired
- Jun 25, 2022, 5:00 PM MDT
- In force
- 112 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Emery County, UT
The radar
The Cedar City radar (KICX), 216 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WGUS55 KSLC 252108
FFWSLC
UTC015-252300-
/O.NEW.KSLC.FF.W.0006.220625T2108Z-220625T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
308 PM MDT Sat Jun 25 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Emery County in central Utah...
* Until 500 PM MDT.
* At 308 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. This warning includes Little
Wildhorse, Bell, Crack and Chute Canyons.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes.
* Some locations that will experience flash flooding include...
Goblin Valley, Little Wildhorse, Bell, Crack and Chute Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Seek higher ground in or near any of the canyons in the area. Do
not cross or park in dry washes.
&&
LAT...LON 3866 11086 3875 11074 3860 11068 3856 11081
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK2 follow-up statements
856
WGUS75 KSLC 252157
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
357 PM MDT Sat Jun 25 2022
UTC015-252300-
/O.CON.KSLC.FF.W.0006.000000T0000Z-220625T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
357 PM MDT Sat Jun 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR SOUTHERN EMERY COUNTY...
At 357 PM MDT, Doppler radar indicated heavy rainfall has occurred
over the warned area. Flash flooding is ongoing or expected to begin
shortly. This warning includes Little Wildhorse, Bell, Crack and
Chute Canyons.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes.
Some locations that will experience flash flooding include...
Goblin Valley, Little Wildhorse, Bell, Crack and Chute Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Seek higher ground in or near any of the canyons in the area. Do
not cross or park in dry washes.
&&
LAT...LON 3866 11086 3875 11074 3860 11068 3856 11081
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK922 WGUS75 KSLC 252255 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 455 PM MDT Sat Jun 25 2022 UTC015-252305- /O.EXP.KSLC.FF.W.0006.000000T0000Z-220625T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emery UT- 455 PM MDT Sat Jun 25 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR SOUTHERN EMERY COUNTY... The heavy rain has decreased. Flooding is no longer expected to pose a threat. However, runoff from earlier heavy rain is expected to continue to flow through Goblin Valley as well as Little Wildhorse, Bell, Crack, and Chute Canyons through the early evening hours. LAT...LON 3866 11086 3875 11074 3860 11068 3856 11081 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:25 AM MDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jun 25, 4:25 AM MDT, 10 hours 43 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 425 AM MDT Sat Jun 25 2022 .SYNOPSIS...Weak high pressure will steadily build into the region through early in the week, with isolated shower and thunderstorm activity expected to continue across southern Utah. Moisture increases going into Sunday, setting the stage for another day with higher potential for heavy rainfall and localized flash flooding in central and southern Utah. Warm conditions with isolated shower and thunderstorm activity continue into early next week. && .SHORT TERM (Through 12Z/6AM Monday)...High pressure ridging will slowly build across the region through the short term period as 500mb height rises of ~6dm are progged through Sunday night, per deterministic and ensemble guidance. Moisture quality and depth will slowly increase through Sunday, particularly across south central and southeast Utah. Per TPW products, axis of deepest moisture currently resides across Arizona, New Mexico northeast into Colorado. Across our area, PWAT values range from near to just below normal across northern Utah and SW Wyoming to 125-150% of normal across SE Utah, with the bulk of this moisture residing in the 750-500mb layer. This moisture will be sufficient to support the development of shower and thunderstorm activity today, developing during the late morning and early afternoon hours across high terrain areas of central and south-central Utah. Weak steering flow suggests storm motion will be slow and meandering. Given slow storm motions, heavier cores will have the potential to put down locally heavy rainfall. Relatively dry sub-cloud layers will support microbursts/gusty outflow winds with additional shower/thunderstorm development and propagation where cold pools merge. Given the lack of synoptic support, shower and thunderstorm organization will gradually wane with the loss of daytime heating after sunset this evening. Moist advection will be underway overnight tonight as low to mid level southeasterly flow develops across southeastern and south- central Utah. This flow regime will tap into the deeper moist reservoir residing across Arizona and New Mexico. This theta-e advection will support a few nocturnal showers across southeast Utah Saturday night. With sustained theta-e advection, PWAT values are forecast to increase to around 175% of normal across south-central and SE Utah by Sunday afternoon. Deeper moisture and associated instability/buoyancy will support greater shower/thunderstorm coverage on Sunday, as convective initiation once again gets underway across higher terrain areas. Weak steering flow once again suggests slow and meandering storm motions. Increased moisture (when compared to today) along with continued weak flow will lead to a localized flash-flooding threat across normally dry washes, slot canyons and slickrock across southern and SE Utah Sunday afternoon and evening. HREF ensemble PPM QPF Sunday afternoon advertises a few blobs of 1-2" of QPF with a 50% probability contour of 3-hr QPF of >1" across the Boulder Mountain and Capitol Reef area. Areas generally east of I-15 and south of I-70 are contained within the 30% probability of >1" QPF contour, thus those with outdoor plans should be mindful of the possibility of flash-flooding. Temperatures will warm a couple of degrees each day through the weekend across northern Utah, with more limited day-to-day variations across southern Utah as the warming effects of the building ridging will be damped by the presence of deeper moisture. .LONG TERM (After 12Z/6AM Monday)...Monsoonal activity will be on a downward trend as the forecast period progresses. By the end of the period expect only isolated high elevation storms to form in southern and eastern Utah. Otherwise, ridging will keep temperatures 5-10 degrees above climo across the northern CWA and near climo for the southern CWA throughout the period. Ensemble members are in good agreement with the upcoming pattern shift to a high pressure regime and limitation of storm development to the highest terrain of southern/eastern Utah. With a lack of any apparent and substantial synoptic level support expect storms to remain mostly terrain and thermally driven throughout southern and eastern Utah. Temperatures still appear to peak near the triple digits across the Wasatch front on Tuesday as the ridge axis centers over the CWA. Low pressure moving ashore in the Pacific NW will flatten the ridge and bring temperatures aloft and at the surface down several degrees. With a mostly zonal westerly flow aloft for the remainder of the period there won't be much day-to-day variability in the sensible weather besides a slow degradation of PoP chances. && .AVIATION...KSLC...VFR conditions will persist throughout the period for the KSLC terminal. Weak high pressure is building into the region which will keep skies mostly clear and winds light. Winds are likely to remain light and northerly due to a north to south pressure gradient. By tomorrow evening expect typical southerly drainage winds to return. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail throughout most of Utah/SW Wyoming throughout the period. Weak high pressure is building over Utah which will keep northern Utah/SW Wyoming mostly clear. Across southern/eastern Utah afternoon thunderstorm development will occur mostly in the higher elevations which would create brief MVFR/IFR conditions. Otherwise, winds will be light and diurnal throughout the area. && .FIRE WEATHER...A ridge of high pressure is expected to gradually build across the Great Basin and Desert Southwest through Tuesday. This will force a gradual warming trend through Tuesday across the region, especially across northern Utah where moisture will be more limited. Across central, southern and eastern Utah, a gradual increase in moisture is expected through the weekend, as a moisture reservoir to our south is tapped into. This increase in moisture will help promote shower and thunderstorm development over high terrain areas of central and southern Utah this afternoon, with some of this activity spilling off into adjacent valleys. As moisture quality further improves on Sunday, more numerous showers and thunderstorms are expected, again across primarily southern, central and eastern Utah. Shower and thunderstorm activity is expected to develop on terrain once again, with showers and storms gradually moving off the terrain into adjacent valleys. Cores will become increasingly wet through the weekend, with an isolated dry storm possible. Isolated dry storms will primarily be confined to the western and northern periphery of the best moisture. Showers and storms will be capable of producing frequent lightning, gusty/erratic outflow winds and locally heavy rainfall and wetting rains, especially on Sunday. Moisture quality will diminish slightly on Monday and Tuesday, but enough moisture will linger to promote additional isolated showers and storms over the same southern, central and eastern portions of the state, with storms once again firing off of the terrain, while some will migrate into adjacent valleys. As alluded to earlier, northern Utah and the western valleys will be drier, and shower/thunderstorm chances will be less here through Tuesday. Given the drier conditions, these areas will warm to above normal by Tuesday while warming is more muted down south owing to higher moisture. This pattern will limit any widespread combination of critically dry humidities and winds. By midweek, a trough is expected to graze northern Utah as it passes eastward across the Northern Rockies. While exact details regarding the strength and timing of this trough remain uncertain, it does appear increasingly likely that this system will graze northern Utah and shunt the ridge southward, rather than a complete ridge breakdown. This system has the potential to increase winds across the area by midweek as well as increase shower and thunderstorm chances area-wide. There does appear to be an increasing likelihood of the development of a trough across portions of the west just beyond the forecast period, and we'll continue to monitor this trend as the time period approaches. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 11:59 AM MDT | Flood Watch | SLC | Emery, Garfield, Iron, Kane, San Juan, Sevier and 2 more | 31 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.